Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Hastings, NE

May 5, 2021Mitchell County, Kansas

NWS Hastings, NE issued this special weather statement at May 5, 2021, 4:51 PM CDT for Mitchell County, Kansas. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2021, 4:51 PM CDT (21:51 UTC)
Expired
May 5, 2021, 5:15 PM CDT
In force
24 min
Issued by
NWS Hastings, NE

County Mitchell County, KS

The radar

The Grand Island radar (KUEX), 105 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 5:10 PM CDTHAIL 17 Sw Beloit, KSPEA SIZE HAIL COVERED THE GROUND. THE LARGEST HAIL STONES WERE QUARTER SIZE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.9 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1836 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

873 
WWUS83 KGID 052151
SPSGID

Special Weather Statement
National Weather Service Hastings NE
451 PM CDT Wed May 5 2021
 
KSZ019-052215-
Mitchell KS-
451 PM CDT Wed May 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MITCHELL COUNTY UNTIL 515
PM CDT...

At 450 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cawker City, or 14 miles west of Beloit, moving east at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rural areas southwest of Beloit.

LAT...LON 3936 9849 3939 9849 3951 9842 3944 9807
      3924 9812
TIME...MOT...LOC 2150Z 284DEG 17KT 3944 9838 

$$

Wesely

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this special weather statement went out at May 5, 4:09 PM CDT, 42 minutes earlier.

Area forecast discussion, May 5, 4:09 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
409 PM CDT Wed May 5 2021

.DISCUSSION...(This evening through Wednesday)
Issued at 407 PM CDT Wed May 5 2021

An upper level shortwave disturbance continues to make its way
southeast across the Nrn/Central Plains this afternoon. The
scattered preciptiation that was solidly over the CWA this morning
has pushed off into eastern NE/KS, though some lingering activity
continues across our far eastern areas. Accompanying this
disturbance is a sfc frontal boundary, currently moving
into/through the heart of the CWA this mid-afternoon. This front
has been the focus for new thunderstorm development over the last
hour, some storms have been strong/severe. Behind the front over
western NE, more activity has developed in an area of increasing
mixing/lapse rates, and as that continues to push southeast will
keep the chance for precip around CWA-wide into this evening.

Winds have been gusty through the day, ahead of the front out of
the SW, behind the front out of the NW. Gusts have been near 30
MPH at times. Though the front is bringing a switch in winds, it's
not having a notable impact on temps (at least initially), as
temps behind the front still well into the 60s/near 70 thanks to
that increased mixing.

Tonight...

The activity associated with the sfc front is expected to push
east of the CWA over the next hour or two, with focus then being
on things currently off to our west. This activity is expected to
wane with the loss of daytime heating, but models keep at least
some isolated activity lingering around longer into the overnight
hours. Forcing is weak, models show the potential for another
subtle wave moving through and the nose of a stronger upper level
jet streak moving in from the NW. Am possibly too generous with
the area tonight, but it's difficult to trim it down too much when
models vary on their areas/coverage.

Another concern for tonight lies with the potential for some frost
development across extreme northern portions of the CWA. At the
surface, winds will diminish with time as high pressure settles in
from the north, with the lowest speeds expected around
west/northern areas. The question lies with the timing of
diminishing sky cover as we get toward sunrise Thursday. Models
keep mid level clouds around much of the area overnight, with the
best chance of clearing occurring over the north. Because of that
clearing potential, went with overnight lows closer to MET/MAV
guidance, which brings mid-30s across the north. Decided to issue
a Frost Adv for Valley/Greeley/Sherman...it will be a brief window
of opportunity for frost develop between the timing of the
clearing of sky cover/dropping temps and the steady/increasing
temps with sunrise...but it's still a window.

Thursday and Friday...

For the majority of the CWA, confidence is good in this period
being dry. Models remain in good agreement showing well
amplified northwesterly flow in place, thanks to a ridge axis
extending through the Rockies and into portions of southern
Canada. The exception to this could be late Thursday night/early
Friday morning. Models showing the potential for increasing
lift/WAA via a stronger southerly LLJ, bringing chances for
shower/storms. At this point, the main focus for these chances are
to our south across KS/OK, but the northern fringes are not far
outside our southern CWA border. Expecting highs back in the 60s
for Thursday, a touch warmer for Friday in the 70s.

Saturday and beyond...

No changes were made to the NBM grids for this period, which looks
to be a more active one. Pieces of upper level shortwave energy
ejected out ahead of a trough/low pressure digging into the
western CONUS/Rockies will bring the potential for periodic
preciptiation chances to the area. Confidence in timing/location
needs some work, hopefully improving in the coming days' model
runs. As far as temperatures go, overall things will be on the
cool side for this time of year.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Thursday)
Issued at 1112 AM CDT Wed May 5 2021

-SHRA are moving out of the area. This afternoon some of the
 models are hinting at some isolated convector along a cold front
 progged to move through the area around 20 to 21z. Thinking GRI
 has higher chances to see VCTS as the front will move through
 around max heating today, so will put a mention in GRI TAF for
 VCTS. Outside of any convection that does form, expecting mostly
 mid and high clouds through the TAF period.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Frost Advisory from 5 AM to 9 AM CDT Thursday for NEZ039-040-046.

KS...NONE.
&&

DISCUSSION...ADP
AVIATION...Beda
Hazardous weather outlook, May 5, 4:12 PM CDT, 39 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
412 PM CDT Wed May 5 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
061200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
412 PM CDT Wed May 5 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Late this afternoon and tonight.

Strong to at times severe storms will remain possible across far
eastern portions of the outlook area through the late afternoon
hours. The main concern will be for areas east of Highway 281.
Large hail and damaging wind gusts will be the primary hazards.

Late tonight, localized areas of frost are possible across Valley,
Greeley, and Sherman Counties in central Nebraska, especially in
low lying and sheltered areas. A Frost Advisory has been issued
for this area. Please refer to the latest advisory message for
additional information.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorm chances return to the forecast area Saturday
afternoon through Saturday evening. It is still too early to
confidently assess severe storm potential, but current indications
suggest that at least some strong activity cannot be ruled out in
the general region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, May 5, 3:50 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Hastings NE
350 PM CDT Wed May 5 2021

NEZ063-064-052130-
Hamilton NE-York NE-
350 PM CDT Wed May 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YORK AND EAST CENTRAL
HAMILTON COUNTIES UNTIL 430 PM CDT...

At 349 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hampton, or 14 miles west of York, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
York, Hampton, Bradshaw and Waco.

LAT...LON 4083 9796 4101 9796 4090 9737 4072 9737
TIME...MOT...LOC 2049Z 270DEG 23KT 4092 9787

Wesely
Special weather statement, May 5, 4:16 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Hastings NE
416 PM CDT Wed May 5 2021

NEZ064-052145-
York NE-
416 PM CDT Wed May 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR YORK COUNTY UNTIL 445 PM CDT...

At 415 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Gresham to near York to 6 miles northwest of
McCool Junction. Movement was east at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
York, Waco, and Thayer.

LAT...LON 4070 9780 4105 9750 4105 9737 4070 9737
TIME...MOT...LOC 2115Z 284DEG 28KT 4102 9743 4091 9758 4081 9767

Wesely
Local storm report, May 5, 4:18 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
418 PM CDT WED MAY 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     HAIL             1 N CLAY CENTER         40.53N 98.06W
05/05/2021  E0.88 INCH       CLAY               NE   TRAINED SPOTTER

            HAIL COVERED THE GROUND.

&&

MH
Special weather statement, May 5, 4:30 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Hastings NE
430 PM CDT Wed May 5 2021

NEZ076-077-087-052200-
Thayer NE-Clay NE-Fillmore NE-
430 PM CDT Wed May 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY...SOUTHWESTERN
FILLMORE AND NORTHWESTERN THAYER COUNTIES UNTIL 500 PM CDT...

At 429 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ong, or 28 miles east of Hastings, moving southeast at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Shickley, Carleton, Ong and Strang.

LAT...LON 4028 9768 4033 9782 4035 9782 4035 9788
      4040 9803 4055 9790 4041 9754
TIME...MOT...LOC 2129Z 304DEG 24KT 4043 9788

Wesely
Special weather statement, May 5, 4:48 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Hastings NE
448 PM CDT Wed May 5 2021

NEZ064-077-052215-
York NE-Fillmore NE-
448 PM CDT Wed May 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN YORK AND NORTHERN
FILLMORE COUNTIES UNTIL 515 PM CDT...

At 447 PM CDT, Doppler radar was tracking a strong thunderstorm near
McCool Junction, or 8 miles southeast of York, moving east at 45 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
McCool Junction and Lushton.

LAT...LON 4068 9782 4072 9782 4088 9765 4083 9737
      4059 9737
TIME...MOT...LOC 2147Z 285DEG 39KT 4077 9751

Wesely
Special weather statement, May 5, 4:51 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Hastings NE
451 PM CDT Wed May 5 2021

KSZ019-052215-
Mitchell KS-
451 PM CDT Wed May 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MITCHELL COUNTY UNTIL 515
PM CDT...

At 450 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cawker City, or 14 miles west of Beloit, moving east at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rural areas southwest of Beloit.

LAT...LON 3936 9849 3939 9849 3951 9842 3944 9807
      3924 9812
TIME...MOT...LOC 2150Z 284DEG 17KT 3944 9838

Wesely

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 2:59 PM CDTSpecial Weather StatementGIDMerrick31 min
May 5, 3:11 PM CDTSevere Thunderstorm WarningGIDHamilton, Merrick34 min
May 5, 3:20 PM CDTSpecial Weather StatementGIDClay25 min
May 5, 3:23 PM CDTSevere Thunderstorm WarningGIDWebster37 min
May 5, 3:25 PM CDTSpecial Weather StatementGIDNuckolls35 min
May 5, 3:40 PM CDTSpecial Weather StatementGIDYork35 min
May 5, 3:47 PM CDTSevere Thunderstorm WarningGIDClay43 min
May 5, 3:50 PM CDTSpecial Weather StatementGIDYork40 min
May 5, 4:06 PM CDTFrost AdvisoryGIDGreeley, Sherman, Valley17 hr
May 5, 4:16 PM CDTSpecial Weather StatementGIDYork29 min
May 5, 4:30 PM CDTSpecial Weather StatementGIDFillmore30 min
May 5, 4:48 PM CDTSpecial Weather StatementGIDYork27 min
May 5, 3:19 PM CDTSpecial Weather StatementGIDSmith26 min
May 5, 3:53 PM CDTSevere Thunderstorm WarningGIDJewell, Smith23 min
May 5, 5:21 PM CDTSpecial Weather StatementGIDMitchell24 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.